Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Jacksonville, FL

March 1, 2003Alachua County, Gilchrist County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 1, 2003, 5:04 AM EST for Alachua County, Gilchrist County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2003, 5:04 AM EST (10:04 UTC)
Expired
Mar 1, 2003, 5:45 AM EST
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Alachua County, FL, Gilchrist County, FL

The radar

The Jacksonville radar (KJAX), 101 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WUUS52 KJAX 011004
SVRJAX
FLC001-041-011045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 AM EST SAT MAR 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALACHUA COUNTY IN NORTHERN FLORIDA
  EASTERN GILCHRIST COUNTY IN NORTHERN FLORIDA

* UNTIL 545 AM EST

* AT 503 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES WEST
  OF NEWBERRY...OR ABOUT 9 MILES EAST OF TRENTON...MOVING EAST
  AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 AM EST...
  NEWBERRY AND ARCHER...
  HIGH SPRINGS...
  ALACHUA...
  GAINESVILLE...
  LA CROSSE AND WORTHINGTON SPRINGS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.

PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

LAT...LON 2975 8213 2952 8253 2974 8279 2993 8250
          2993 8242 2987 8237 2983 8221
$$

BROYLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:50 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 1, 2:50 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST SAT MAR 1 2003

ABUNDANT MOISTURE ASSOCIATED WITH OLD FRONTAL BOUNDARY COMBINED WITH
SHORT WAVE ENERGY MOVING OUT OF GULF OF MEXICO WILL SET THE STAGE
FOR A VERY SOGGY DAY ACROSS CWA. PRECIP WILL BE INCREASING THROUGH
THE MORNING HOURS AND SHIFTING NORTHWARD AS FRONT TEMPORARILY LIFTS
OUT. FOR THIS REASON HIGHEST POPS ARE OVER NORTH PART OF CWA BUT
ONLY TO INDICATE THAT THERE MIGHT BE AT LEAST SOME BREAK IN PRECIP
OVER SOUTHERN PART LATER IN DAY.

AS SURFACE LOW DEVELOPS TONIGHT... OUR RECALCITRANT FRONT ONCE MORE
HEADS SOUTHWARD BRINGING YET ANOTHER SHOT OF PRECIP BEFORE FINALLY
SHIFTING SOUTH OF MOST OF CWA LATE SUNDAY.

TEMPS TODAY ARE SHADED DOWNWARD SLIGHTLY TO ACCOUNT FOR MINIMAL
INSOLATION DESPITE RETURN TO WARM SECTOR AND ALSO SUNDAY NIGHT AS
NEW RUNS ARE A LITTLE MORE AGGRESSIVE WITH THE COLD AIR ADVECTION
WHEN THE FRONT MAKES ITS MOVE SOUTHWARD.

MARINE...HIGH PRESSURE WEDGE TO OUR N...A WARM FRONT TO OUR S...AND
AND AN INVERTED COASTAL TROUGH ARE CREATING A TIGHT PGRAD OVER OUR
NEARSHORE COASTAL WATERS. NLY WINDS HAVE BEEN SUSTAINED NEAR 15KTS
AT SAUF1 SINCE 01Z. FURTHER OFFSHORE BUOY 41012 HAS BEEN REPORTING
ESE WINDS JUST NOW INCREASING TO 16KT. SEAS ARE RUNNING 2-4FT. GFS
IS NOT DEPICTING COASTAL TROUGH WELL SO WILL LEAN TOWARD THE MESOETA
FOR DIRECTIONAL GUIDANCE IN THE SHORT TERM. WILL MOST LIKELY WORD
FIRST PERIOD FOR 10-15 KTS...MAYBE A SOLID 15KTS DEPENDING ON OBS
NEAR ISSUANCE TIME. WINDS VEER S TODAY ONCE WARM FRONT LIFTS NWD
OVER THE WATERS. AS LOW PRESS DEVELOPS TO OUR N TONIGHT...WINDS
INCREASE TO SCEC CONDITIONS BY SUN MORNING. SCEC/MARGINAL SCA
CONDITIONS CONTINUE MON MORNING. HIGH PRESS BUILDS JUST N OF THE
WATERS MON AFTN INTO TUE AS WINDS/SEAS FALL BLO HEADLINE CRITERION.
FLOW BEGINS TO VEER LATE TUE DUE TO THE APPROACH OF A COLD FRONT
PROGGED TO MOVE THROUGH THE AREA WED WHEN SCEC WILL LIKELY BE NEEDED
ONCE AGAIN.

FIRE WEATHER...NO HEADLINES. WILL MENTION BREEZY CONDITIONS TOMORROW
ASSOCIATED WITH FRONTAL PASSAGE. ALSO LOW CIGS TODAY AND TONIGHT
WILL CALL FOR LOWER MIXING HEIGHTS.

FCSTID =    1
AMG   65  55  72  45 / 100  80  10  20
SSI   64  57  69  49 / 100  80  30  20
JAX   70  61  73  48 / 100  70  40  20
SGJ   69  61  71  52 /  90  70  60  30
GNV   72  61  74  51 /  90  70  60  30
OCF   73  62  74  53 /  70  70  70  30

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...LETRO
MARINE/FIRE WX...BROYLES
Hazardous weather outlook, Feb 28, 12:10 PM EST, 16 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EST FRI FEB 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH FLORIDA THIS
AFTERNOON...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.
THUNDERSTORM ACTIVITY WILL BE INCREASING LATE TONIGHT OVER NORTHEAST
FLORIDA AND SOUTHEAST GEORGIA AND MAY PRODUCE LOCALLY HEAVY RAINFALL
AND FREQUENT LIGHTNING.

RECENT RAINFALL HAS PRODUCED RISES ON SEVERAL SOUTHEAST GEORGIA
RIVERS. THE ALTAMAHA RIVER AT BAXLEY IS NOW AT FLOOD STAGE AND
INTERESTS ALONG THE RIVER SHOULD STAY IN TOUCH WITH LATEST FLOOD
STATEMENTS AND FORECASTS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY BUT
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LOCALLY HEAVY
RAINFALL IS POSSIBLE OVER THE WEEKEND.

ADDITIONAL RAINFALL WILL MEAN THAT FLOODING WILL REMAIN A POSSIBILITY
ON SOME RIVERS IN SOUTH GEORGIA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 1, 4:36 AM EST, 28 minutes before
FLZ035-036-011000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 AM EST SAT MAR 1 2003

...A STRONG THUNDERSTORM WILL IMPACT GILCHRIST AND WESTERN ALACHUA
COUNTIES THROUGH 5 AM...

AT 436 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF TRENTON...OR ABOUT 8
MILES SOUTHEAST OF CROSS CITY...MOVING NORTHEAST AT 50 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BELL...NEWBERRY
AND HIGH SPRINGS THROUGH 500 AM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE
TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:49 AM ESTSevere Thunderstorm WarningJAXAlachua41 min
Mar 1, 7:32 AM ESTSevere Thunderstorm WarningJAXGilchrist43 min
Mar 1, 7:51 AM ESTSevere Thunderstorm WarningJAXAlachua39 min
Mar 1, 7:57 AM ESTSevere Thunderstorm WarningJAXClay48 min
Mar 1, 8:11 AM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee49 min
Mar 1, 8:26 AM ESTSevere Thunderstorm WarningJAXAlachua, Bradford34 min
Mar 1, 8:29 AM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns46 min
Mar 1, 8:47 AM ESTSevere Thunderstorm WarningJAXBaker, Columbia43 min
Mar 1, 8:53 AM ESTSevere Thunderstorm WarningJAXClay37 min
Mar 1, 8:58 AM ESTSpecial Marine WarningJAX62 min
Mar 1, 9:07 AM ESTSpecial Marine WarningJAX53 min
Mar 1, 9:29 AM ESTSevere Thunderstorm WarningJAXClay31 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningJAXSaint Johns53 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningJAXDuval43 min
Mar 1, 10:18 AM ESTSpecial Marine WarningJAX117 min
Mar 1, 11:58 AM ESTSpecial Marine WarningJAX2 hr
Mar 1, 12:41 PM ESTSevere Thunderstorm WarningJAXHamilton49 min
Mar 1, 3:38 PM ESTSevere Thunderstorm WarningJAXBaker, Columbia52 min
Mar 1, 3:51 PM ESTSpecial Marine WarningJAX54 min
Mar 1, 6:53 PM ESTSpecial Marine WarningJAX97 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.